Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

July 7, 2012Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 7, 2012, 9:37 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 9:37 PM MDT (03:37 UTC)
Expired
Jul 7, 2012, 10:30 PM MDT
In force
53 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2868 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WWUS83 KGLD 080337
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MDT SAT JUL 7 2012

COZ092-080430-
CHEYENNE COUNTY-
937 PM MDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
STRONG THUNDERSTORMS 6 MILES EAST OF KIT CARSON...MOVING NORTH AT 15 
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10295 3904 10237 3861 10246 3861 10303
TIME...MOT...LOC 0337Z 184DEG 20KT 3876 10269

$$

DR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 7, 5:28 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 5:28 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SAT JUL 7 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 224 PM MDT SAT JUL 7 2012

14Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATES 595 DM H5 RIDGE IN
PLACE ACROSS CENTRAL CONUS...WITH PV ANOMALY NOTED ALONG THE KS AND
COLORADO BORDER CENTERED NEAR KLIC. 15Z SFC OBS INDICATED COLD FRONT
HAD PROGRESSED THROUGH MUCH OF THE CWA...WITH LATEST OBS INDICATING
IT HAD MOVED THROUGH HLC AND TRB. 12Z RAOBS INDICATED FAIRLY DEEP
FRONTAL ZONE HAD MOVED THROUGH KLBF WITH FRONTAL INVERSION NOTED UP
TO H75 AND WITH A 11C TEMPERATURE CHANGE AT H85. WHILE A NOTICEABLE
COOL DOWN ALSO NOTED AT DNR...OVERALL AIR MASS AT DDC HAD CHANGED
LITTLE FROM 12Z YESTERDAY.

TONIGHT...FAIRLY COMPLICATED FORECAST AS OVERALL FORCING UNDER LARGE
SCALE RIDGE REMAINS WEAK AS OVERALL FLOW PRETTY LIGHT...BUT
ATMOSPHERE REMAINS FAIRLY UNSTABLE AND WEAKLY CAPPED TO EVEN
ELEVATED CONVECTION THROUGH THE NIGHT...SUGGESTING IT WILL TAKE VERY
LITTLE FORCED ASCENT TO MAINTAIN THUNDERSTORMS THROUGH THE NIGHT.
GENERAL CONSENSUS BETWEEN OPERATIONAL MODELS WILL DEVELOP A WEAK
SHORTWAVE TROUGH THAT SLOWLY MOVES ACROSS NORTHERN COLORADO THROUGH
THE NIGHT...WITH BROAD AREA OF WEAK WAA TO THE NORTH OF FRONT AHEAD
OF THIS TROUGH. HAVE A FEW CONCERNS THAT THERE DOES NOT SEEM TO BE
ANY SIG PV ANOMALIES NOTED IN THE UPSTREAM FLOW...ALTHOUGH THERE MAY
BE SOME SEMBLANCE OF SW TROUGH APPARENT ACROSS NORTHEAST UTAH AT
16Z. GIVEN WEAK FORCING AND EXPECTED INSTABILITY PATTERN...HARD TO
RULE OUT ANY ONE LOCATION FOR NOT HAVING A THREAT FOR
THUNDERSTORMS...BUT WILL LIMIT HIGHEST CHANCES TO NORTHWESTERN CWA
WHICH WILL BE CLOSEST TO WEAK SW TROUGH. WITH WEAK FLOW ALOFT
RESULTING IN SLOW STORM MOTIONS...ABOVE FREEZING LAYER > 15000 FT
AND PRECIPITATELY WATERS INCREASING TO AROUND 1.5 INCHES TONIGHT
HEAVY RAIN AND FLASH FLOODING A DEFINITE CONCERN. ALTHOUGH MOST OF
CWA HAS BEEN WITHOUT PRECIPITATION THE PAST FEW DAYS...WILL HAVE TO
MONITOR LATEST DATA FOR POTENTIAL FLASH FLOOD WATCHES SHOULD
WIDESPREAD HEAVY RAIN BECOME MORE LIKELY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 224 PM MDT SAT JUL 7 2012

MAIN CHALLENGE FOR SUNDAY THROUGH MONDAY WILL BE TIMING AND PLACEMENT OF
PRECIPITATION CHANCES.  THE UPPER LEVEL RIDGE WILL RETROGRADE WEST TO
THE GREAT BASIN BY SUNDAY...PUTTING THE AREA UNDER NORTHWEST FLOW.
THIS WILL PUSH THE MONSOON MOISTURE AROUND THE UPPER LEVEL HIGH AND
OVER THE AREA.  WITH PLENTY OF MOISTURE TO WORK WITH...MORE THAN WE
HAVE HAD FOR THE LAST FEW MONTHS...AND AMPLE INSTABILITY...ANY OF
THE DISTURBANCES MOVING THROUGH THE FLOW COULD DEVELOP
PRECIPITATION.  WITH ONLY WEAK UPPER LEVEL DISTURBANCES MOVING
THROUGH THE FLOW...AM HESITANT TO PUT TOO MUCH DETAIL INTO THE
FORECAST SINCE THE TIMING AND PLACEMENT OF THESE COULD EASILY
CHANGE.  BASED ON SREF ENSEMBLE MODELS AS WELL AS THE LOCATION OF
THE BEST FORCING...THE WESTERN HALF OF THE AREA LOOKS TO BE THE MOST
LIKELY AREA TO RECEIVE PRECIPITATION.  MODELS AGREE WITH BRINGING A
STRONGER UPPER LEVEL SHORT WAVE TROUGH ACROSS THE WESTERN HALF OF
THE AREA SUNDAY NIGHT...BRINGING THE BEST SHOT FOR RAINFALL.  STORM
MOTIONS WILL BE 5-10KTS SO HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

MONDAY THE SHORT WAVE TROUGH CONTINUES SOUTH OVER EASTERN
COLORADO...EXITING THE AREA DURING THE AFTERNOON.  THERE ARE SOME
WEAKER DISTURBANCES FOLLOWING THE MAIN SHORT WAVE...SO AREAS TO THE
EAST MAY RECEIVE SOME RAINFALL.  WITH ISENTROPIC DOWNGLIDE
OCCURRING THROUGH THE DAY...AM THINKING THE PRECIPITATION WILL BE
CLOSELY TIED TO THE UPPER LEVEL DISTURBANCES...SO HAVE PRECIPITATION
CHANCES DECLINING ONCE THEY MOVE OUT OF THE AREA DURING THE LATE
AFTERNOON AND EARLY EVENING.  HEAVY RAINFALL WILL CONTINUE TO BE
POSSIBLE AS STORM MOTIONS WILL BE AROUND 10KTS.  WITH SB AND MID
LEVEL CAPE AROUND 500J/KG OR LESS TO WORK WITH AND LAPSE RATES
AROUND 7C/KM OR LESS...AM THINKING THE THUNDERSTORM COVERAGE WILL BE
SPOTTY WITH MOSTLY SHOWERS.

FOR TUESDAY THROUGH SATURDAY THE PERIOD WILL BE PRIMARY DRY WITH THE
UPPER LEVEL RIDGE OVER THE GREAT BASIN.  SEVERAL WEAK SHORT WAVE
TROUGHS MOVE THROUGH THE NORTHWEST FLOW OVER THE AREA.  HOWEVER WITH
NO STRONG FORCING TO WORK...WILL KEEP THE FORECAST DRY FOR NOW.
TOWARD THE END OF THE WEEK INTO THE WEEKEND A COUPLE UPPER LEVEL
SHORT WAVE TROUGHS OVER THE NORTHWEST PART OF THE AREA MOVE ACROSS A
DRY LINE.  WITH MODELS AGREEING ON THE LOCATION OF THE
PRECIPITATION...WILL INCLUDE SOME PRECIPITATION CHANCES FOR THE
NORTHERN PART OF THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 523 PM MDT SAT JUL 7 2012

AVIATION CONCERNS WILL BE THUNDERSTORM CHANCES TONIGHT...AND
FOG/STRATUS LINGERING INTO SUNDAY MORNING. THUNDERSTORMS IN
CENTRAL KANSAS ARE SLOWLY MOVING NORTH THIS EVENING...AND SHOULD
REACH THE KGLD AREA AROUND 03Z AND KMCK TOWARDS 06Z. AREAL
COVERAGE IS EXPECTED TO INCREASE SO BOTH TERMINALS STAND A GOOD
CHANCE OF THUNDERSTORMS. AFTER MIDNIGHT...MOIST BOUNDARY LAYER AND
LOW LEVEL UPSLOPE WILL RESULT IN STRATUS AND AREAS OF FOG...ALONG
WITH SOME LINGERING RAIN SHOWERS. GIVEN THE PERSISTENT
UPSLOPE...FLIGHT CATEGORIES WILL BE SLOW TO IMPROVE SUNDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Jul 7, 2:56 PM MDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT JUL 7 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
256 PM MDT SAT JUL 7 2012 /356 PM CDT SAT JUL 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND PERSIST THROUGH THE NIGHT. THE BEST CHANCES FOR
THUNDERSTORMS WILL GENERALLY BE WEST OF A MCCOOK TO LEOTI LINE.
LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH THE NIGHT...WITH A FEW
STORMS ALSO CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY. THE MAIN THREAT
FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 7, 8:11 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     13 NNW LEVANT           39.54N 101.29W
07/07/2012  E60 MPH          THOMAS             KS   PUBLIC

&&

CJS
Special weather statement, Jul 7, 8:12 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT SAT JUL 7 2012

KSZ002-080245-
RAWLINS-
912 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MCDONALD...MOVING NORTH AT
10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3999 10111 3960 10120 3961 10142 4000 10141
TIME...MOT...LOC 0213Z 183DEG 10KT 3970 10131

DR
Special weather statement, Jul 7, 8:47 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT SAT JUL 7 2012

COZ090-091-080315-
KIT CARSON COUNTY-YUMA COUNTY-
847 PM MDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES SOUTHEAST OF BEECHER ISLAND TO 10 MILES SOUTH OF KIRK...MOVING
NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3968 10205 3942 10267 3973 10281 4008 10280
      4030 10213
TIME...MOT...LOC 0247Z 165DEG 21KT 3980 10207 3951 10264

DR
Special weather statement, Jul 7, 9:09 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT SAT JUL 7 2012

KSZ001-NEZ079-080415-
CHEYENNE-DUNDY-
1009 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEECHER ISLAND TO 10
MILES SOUTH OF BENKELMAN...MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4025 10139 4000 10141 3984 10141 3969 10204
      4020 10205
TIME...MOT...LOC 0308Z 174DEG 11KT 3988 10205 3993 10146

DR
Special weather statement, Jul 7, 9:34 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT SAT JUL 7 2012

COZ090-080430-
YUMA COUNTY-
934 PM MDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COPE TO BEECHER
ISLAND...MOVING NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3984 10205 3971 10280 4028 10280 4041 10204
TIME...MOT...LOC 0334Z 169DEG 20KT 3975 10281 3988 10206

DR
Special weather statement, Jul 7, 9:37 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MDT SAT JUL 7 2012

COZ092-080430-
CHEYENNE COUNTY-
937 PM MDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES EAST OF KIT CARSON...MOVING NORTH AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10295 3904 10237 3861 10246 3861 10303
TIME...MOT...LOC 0337Z 184DEG 20KT 3876 10269

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:11 PM MDTSpecial Weather StatementGLDThomas34 min
Jul 7, 7:24 PM MDTSpecial Weather StatementGLDRawlins36 min
Jul 7, 7:25 PM MDTSpecial Weather StatementGLDCheyenne35 min
Jul 7, 7:29 PM MDTSevere Thunderstorm WarningGLDRawlins, Thomas46 min
Jul 7, 8:00 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 7, 8:12 PM MDTSpecial Weather StatementGLDRawlins33 min
Jul 7, 8:38 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
Jul 7, 9:09 PM MDTSpecial Weather StatementGLDCheyenne66 min
Jul 7, 9:30 PM MDTSevere Thunderstorm WarningGLDCheyenne60 min
Jul 8, 1:22 AM MDTSpecial Weather StatementGLDCheyenne53 min
Jul 8, 6:00 AM MDTFlash Flood WatchGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more22 hr
Jul 7, 6:13 PM MDTSevere Thunderstorm WarningGLDYuma15 min
Jul 7, 6:30 PM MDTSpecial Weather StatementGLDYuma30 min
Jul 7, 8:04 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jul 7, 8:47 PM MDTSpecial Weather StatementGLDYuma28 min
Jul 7, 9:34 PM MDTSpecial Weather StatementGLDYuma56 min
Jul 7, 10:33 PM MDTSpecial Weather StatementGLDYuma57 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.